Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Austin/San Antonio, TX

April 6, 2023Gonzales County, Karnes County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 6, 2023, 3:57 PM CDT for Gonzales County, Karnes County, Wilson County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2023, 3:57 PM CDT (20:57 UTC)
Expired
Apr 6, 2023, 7:51 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gonzales County, TX, Karnes County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 61 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2023-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2023-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

044 
WGUS54 KEWX 062057
FFWEWX
TXC177-255-493-070100-
/O.NEW.KEWX.FF.W.0004.230406T2057Z-230407T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
357 PM CDT Thu Apr 6 2023

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Central Gonzales County in south central Texas...
  Northwestern Karnes County in south central Texas...
  Southeastern Wilson County in south central Texas...

* Until 800 PM CDT.

* At 357 PM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Between 4 and 6 
  inches of rain have fallen. Additional rainfall amounts of 1 to 2 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Gonzales, Kosciusko, Nixon, Falls City, Smiley, Pandora, Gillett, 
  Cestohowa, Bebe, Wrightsboro, Monthalia, Cost, Oak Forest, 
  Paweleville, Pana Maria and Hobson.

This includes the following streams and drainages...
  Cibolo Creek, Brushy Creek, Elm Creek, Peach Creek, Mulifest 
  Creek, Clemens Creek, Sandies Creek, Board Branch, Answorth 
  Branch, Las Moras Creek, Liberty Creek, O'Neal Creek, Shockley 
  Creek, Clear Fork Creek, North Fork Smith Creek, Cottonwood Creek, 
  Willow Creek, Mustang Creek, Rhymes Creek, Lake Slough, Cow Creek, 
  Ecleto Creek, Panna Maria Creek, Marcelinas Creek, Murray Branch, 
  Jack Pump Creek, San Antonio River, Kerr Creek, Cooper Creek, 
  Sugar Creek, Tinsley Creek, Jacobs Creek, Conquista Creek, Five 
  Mile Creek, Denton Creek, Mound Creek, Cross Timber Creek, Dry 
  Creek, Salty Creek, Smith Creek, Panther Branch, Dry Ecleto Creek, 
  San Marcos River, Guadalupe River, Yow Branch, Tally Branch and 
  Elm Slough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 2895 9809 2929 9780 2964 9749 2953 9731
      2917 9768 2889 9794

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

27
1 follow-up statement
989 
WGUS74 KEWX 070051
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
751 PM CDT Thu Apr 6 2023

TXC177-255-493-070101-
/O.CAN.KEWX.FF.W.0004.000000T0000Z-230407T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gonzales TX-Karnes TX-Wilson TX-
751 PM CDT Thu Apr 6 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL GONZALES, 
NORTHWESTERN KARNES AND SOUTHEASTERN WILSON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2895 9809 2929 9780 2964 9749 2953 9731
      2917 9768 2889 9794

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:11 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 6, 2:11 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
211 PM CDT Thu Apr 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Friday night)
Issued at 203 PM CDT Thu Apr 6 2023

Latest GOES 16 DC-Type mesosector imagery shows this mornings'
convection lifting off to the northeast, with some breaks behind it
over the I-35 Corridor and westward into the Rio Grande Plains.
Latest suite of CAMs initiated quite well, with a secondary round of
showers and embedded thunderstorms expected to develop along I-37
and southward through Corpus Christi, then lift northward through
the Coastal Plains and I-35 Corridor this afternoon through early
evening. Mid-level lapse rates remain fairly steep, around 7.0 to
7.5 C/km, and given the continued overrunning setup with
southwesterly flow from 850mb and up and northeasterly flow at the
sfc, we should continue to see rounds of rain and thunderstorms,
with a localized flooding threat being the primary concern. Some
small hail is also possible, especially over the Coastal Plains
where SPC has trimmed the day 1 outlook to just include that region
in the Marginal Risk. Meanwhile, WPC does include a good chunk of
the CWA in the day 1 Slight Risk for excessive rainfall, with
amounts between 1-3 inches for most locations from the I-35 Corridor
and eastward. Some locally higher amounts have been noted,
especially over the Coastal Plains, where a amounts could exceed 5"
for some spots.

Friday will bring continued rain and storm chances, but amounts
should be lower as upper level support starts to wane. Temperatures
will remain quite cold for early April with highs in the 50s for
many. Any rain should exit the area from west to east by 06Z
Saturday.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 203 PM CDT Thu Apr 6 2023

There may be a few light showers along and east of Highway 183 by
dawn on Saturday, otherwise, expect dry weather conditions across
south central Texas for most of the day and evening. Highs are
forecast to be in the upper 60s to mid 70s along the Rio Grande. Dry
weather conditions continue into Sunday with warmer highs in the 70s
over most locations with up to 80 degrees along the Rio Grande.

Rain chances return to the southern Edwards Plateau and Rio Grande
on Monday as increased moisture from the Gulf of Mexico spreads to
those areas. The passing of an upper level short wave axis could aid
to generate an isolated thunderstorm or two.

Continued the focus for rain across the Rio Grande on Tuesday as
another upper level short wave axis moves across the area. However,
dry weather conditions arrive on Wednesday and stay like that for
the remainder of the work week. By Thursday, highs are forecast to
be in the 80s across all of south central Texas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1200 PM CDT Thu Apr 6 2023

The latest thinking is that storms will redevelop south of the
SAT/SSF terminals by 19Z-20Z and move through and up through AUS as
well. Have gone with a TEMPO group between 20Z-00Z with TSRA at all
three I-35 sites. IFR ceilings are likely this afternoon and
stretching into the overnight hours as well. At DRT, expect VFR
ceilings through sunset, followed by the development of MVFR and a
chance for VCTS and -RA to move in after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              50  58  51  70 /  90  80  30   0
Austin Bergstrom Intl Airport  49  56  50  69 /  80  80  30   0
New Braunfels Muni Airport     51  59  51  71 /  80  80  20   0
Burnet Muni Airport            47  55  48  68 /  80  80  30   0
Del Rio Intl Airport           55  61  54  76 /  40  60  10   0
Georgetown Muni Airport        48  56  49  68 /  90  80  30   0
Hondo Muni Airport             51  59  51  73 /  70  80  20   0
San Marcos Muni Airport        50  57  50  70 /  90  70  20   0
La Grange - Fayette Regional   53  58  52  67 /  90  80  30   0
San Antonio Intl Airport       52  59  52  71 /  80  80  20   0
Stinson Muni Airport           53  60  53  72 /  80  80  20   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...MMM
Long-Term...17
Aviation...MMM
Hazardous weather outlook, Apr 6, 3:30 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
330 AM CDT Thu Apr 6 2023

TXZ171>173-183>194-202>209-217>225-228-071215-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
330 AM CDT Thu Apr 6 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe storms are possible today as widespread
rain moves into the region. Hail will be the main threat as well
as locally heavy rain east of the I35 corridor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Multiple rounds of showers and thunderstorms are expected through
Friday night. Isolated strong storms are possible across most of
south central Texas on Friday. Heavy rains are possible mainly
along and east of the I-35 corridor. Minor flooding may become
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 6, 2:00 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 PM CDT Thu Apr 6 2023

TXZ221>224-061945-
Karnes TX-De Witt TX-Gonzales TX-Wilson TX-
200 PM CDT Thu Apr 6 2023

...A strong thunderstorm will impact portions of west central DeWitt,
northeastern Karnes, southwestern Gonzales and east central Wilson
Counties through 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cestohowa, or 9 miles northeast of Karnes City, moving northeast at
40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Nixon, Smiley, Cestohowa, Gillett, Westhoff, Gruenau, New Davy,
Ecleto, Sample, Helena and Pana Maria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2887 9780 2898 9796 2942 9767 2921 9736
TIME...MOT...LOC 1900Z 218DEG 34KT 2900 9782

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:37 PM CDTSpecial Weather StatementEWXLavaca38 min
Apr 5, 9:39 PM CDTSpecial Weather StatementEWXLee66 min
Apr 5, 9:50 PM CDTSpecial Weather StatementEWXWilson40 min
Apr 5, 9:51 PM CDTSpecial Weather StatementEWXAtascosa39 min
Apr 5, 9:53 PM CDTSpecial Weather StatementEWXGonzales52 min
Apr 5, 10:00 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca23 min
Apr 5, 10:02 PM CDTSpecial Weather StatementEWXLee43 min
Apr 5, 10:03 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes, Wilson42 min
Apr 5, 10:07 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson15 min
Apr 5, 10:36 PM CDTSpecial Weather StatementEWXCaldwell, Guadalupe39 min
Apr 5, 10:38 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Karnes, Wilson28 min
Apr 5, 10:41 PM CDTSevere Thunderstorm WarningEWXFayette, Lavaca31 min
Apr 5, 10:47 PM CDTSpecial Weather StatementEWXFayette43 min
Apr 5, 10:50 PM CDTSpecial Weather StatementEWXWilson40 min
Apr 5, 10:54 PM CDTSevere Thunderstorm WarningEWXCaldwell, Guadalupe39 min
Apr 5, 11:16 PM CDTSpecial Weather StatementEWXKarnes44 min
Apr 5, 11:26 PM CDTSpecial Weather StatementEWXGonzales49 min
Apr 5, 11:30 PM CDTSpecial Weather StatementEWXBastrop45 min
Apr 5, 11:32 PM CDTSpecial Weather StatementEWXGuadalupe43 min
Apr 5, 11:33 PM CDTSevere Thunderstorm WarningEWXGuadalupe, Wilson35 min
Apr 5, 11:43 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Gonzales20 min
Apr 6, 12:10 AM CDTSpecial Weather StatementEWXCaldwell50 min
Apr 6, 12:12 AM CDTSpecial Weather StatementEWXLavaca48 min
Apr 6, 12:13 AM CDTSpecial Weather StatementEWXFayette47 min
Apr 6, 12:41 AM CDTSpecial Weather StatementEWXAtascosa, Frio49 min
Apr 6, 3:30 AM CDTSpecial Weather StatementEWXAtascosa45 min
Apr 6, 5:51 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson4 hr
Apr 6, 6:42 AM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes4 hr
Apr 6, 6:48 AM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca4 hr
Apr 6, 7:31 AM CDTSpecial Weather StatementEWXComal44 min
Apr 6, 8:14 AM CDTSpecial Weather StatementEWXBexar46 min
Apr 6, 8:45 AM CDTSpecial Weather StatementEWXKendall45 min
Apr 6, 8:47 AM CDTSpecial Weather StatementEWXGonzales43 min
Apr 6, 9:20 AM CDTSpecial Weather StatementEWXBlanco40 min
Apr 6, 9:32 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Karnes, Lavaca, Wilson3 hr
Apr 6, 12:54 PM CDTAreal Flood AdvisoryEWXBastrop, Lee3 hr
Apr 6, 2:00 PM CDTSpecial Weather StatementEWXKarnes45 min
Apr 6, 2:27 PM CDTAreal Flood AdvisoryEWXBastrop, Travis, Williamson3 hr
Apr 6, 2:28 PM CDTFlash Flood Warning Considerable damage threatEWXAtascosa, Karnes3 hr

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.